Iowa, 2005

Flash Flood and Hail in Iowa, June 27 to 28, 2005

June 27 to 28, 2005 · NWS DMX · 17 events in 8 counties and zones

A somewhat complicated weather situation took shape over Iowa during the day on the 27th. A short wave lifted northeast across the state in the morning and produced a narrow line of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
$66,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A somewhat complicated weather situation took shape over Iowa during the day on the 27th. A short wave lifted northeast across the state in the morning and produced a narrow line of thunderstorms. These storms resulted in a boundary from west central into north central Iowa. During the afternoon, a cold front approached Iowa from the northwest and reached the far northwest counties by late in the day. Another short wave lifted northeast into the central U.S. during the late afternoon as well. The airmass became very unstable by the late afternoon hours with temperatures warming into the upper 80s and 90s across the state. Surface dew point readings were in the upper 60s to mid 70s. Shortly before the storms developed, lifted indices were around -9 C. with CAPE values in the 4000 J/kg range. The freezing level remained quite high and was at 14,800 feet with precipitable water values in the 1.5 to 2 inch range. A line of thunderstorms formed from near Omaha northeast to west of Mason City. The storms worked their way east-southeast. A few became severe, however severe weather was quite limited. The very moist airmass, in combination with the high freezing level, limited the hail to nickel size. Winds became a problem during the later part of the event. High winds tore the roof off of a house northwest of Jewell. A wind gust of 70 MPH also occurred in Hardin County in the Iowa Falls area. Winds were strong enough south of Alden in Hardin County to totally flatten crops in the area. There were numerous reports of tree limb damage caused by 50 MPH winds, and spotty damage by 60 to 70 MPH winds. During the late evening hours, thunderstorms refired behind the main line of storms. A few of these storms became severe and produced three quarter to one inch diameter hail in Wayne, Clarke, and Cerro Gordo Counties. The storms also produced some locally heavy rainfall. Rainfall around the Corydon area of Wayne County reached 5 inches. This resulted in flash flooding as local creeks were running over rural roads south of Corydon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 2:34 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 27, 2:34 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT MON JUN 27 2005

.DISCUSSION...
MAIN FORECAST PROBLEM IS WITH THE CONVECTION OVER THE NXT 48 HRS.
INIT MCS DVLPG TNGT IN SWRN PORTION OF BOX 536 WL BE THE FIRST SHOT,
WITH SCNDRY ROUND LATER TNGT.  WITH STTN IN NRN IA SO WET AFTER WKND
RAINS, WL HOIST FFA FOR AREAS N OF U.S. HWY 20 TNGT.  NXT PROB IS
WITH TEMPS ON TUE.  NAM HAS BEEN VRY CONSISTENT WITH MCS AND SIG
COOLER TEMPS.  WL TEMPER HIGHS ON TUE AND KEEP 90S LMTD TO THE FAR
SRN ZNS WITH 80S ELSE.  WED SHUD BE WRMST DAY WITH 90S CNTRL AND S
AND SOME 80S N.  POTENTIAL FOR SIG OUTBREAK OF CONVECTION WED NGT.
BEST SUPPORT TO THE N AND THERE IS POTENTIAL FOR CAPPING, HWVR IF IT
DOES GO AND DVLPS BACK ALNG FNTL BNDRY AFT SNST THE POTENTIAL IS
CERTAINLY THERE.  REST OF WK SHUD BE QUITE.  PSBL CNVCTN FOR LATE
FRI NGT INTO SAT AS WAA SETS IN, BUT THAT DOES NOT LOOK TO BE A
MAJOR EVENT.  WRMG TREND INTO SUN BFR NXT FNT MOVS THRU SUN AND SUN
NGT.  CONSISTENCY GIVES CONFIDENCE IN THIS TIMING AND HV PCPN IN
FCST TO REFLECT THIS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FFA N OF U.S. HWY 20 TNGT.

&&
Hazardous weather outlook, Jun 27, 2:15 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT MON JUN 27 2005

IAZ017-023>028-033>039-281100-
CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-
CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
315 PM CDT MON JUN 27 2005

...HEAVY RAIN AND FLOODING POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING.  A FEW STORMS COULD BECOME SEVERE WITH
THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.  HEAVY RAIN IS
ALSO A THREAT.  LATER TONIGHT...A LARGE THUNDERSTORM COMPLEX IS
EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE
STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL A MORE
WIDESPREAD THREAT WILL BE HEAVY RAIN...ESPECIALLY NORTH OF HIGHWAY
20. MUCH OF THE AREA HAS SEEN 3 TO 6 INCHES OF RAIN SINCE FRIDAY
EVENING...AND LOCAL AMOUNTS HAVE EXCEEDED 10 INCHES. NEW RAINFALL OF
ONE TO TWO INCHES AND LOCALLY HIGHER AMOUNTS ARE ANTICIPATED TONIGHT
WHICH COULD AGGRAVATE EXISTING FLOODING...AND ALSO PRODUCE
ADDITIONAL FLASH FLOODING WITH WATER OVER ROADS...AND STREAMS AND
CREEKS OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK
TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES IN THE MIDDLE
TO UPPER 90S DURING PEAK HEATING OF THE AFTERNOON.

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS
INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT.
SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND MAY ALSO BE
NEEDED WEDNESDAY NIGHT.

IAZ004>007-015-016-281100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-
315 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING.  A FEW STORMS COULD BECOME SEVERE WITH
THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.  HEAVY RAIN IS
ALSO A THREAT.  LATER TONIGHT...A LARGE THUNDERSTORM COMPLEX IS
EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE
STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL A MORE
WIDESPREAD THREAT WILL BE HEAVY RAIN..ESPECIALLY NORTH OF HIGHWAY
20. MUCH OF THE AREA HAS SEEN 3 TO 6 INCHES OF RAIN SINCE FRIDAY
EVENING...AND LOCAL AMOUNTS HAVE EXCEEDED 10 INCHES. NEW RAINFALL OF
ONE TO TWO INCHES AND LOCALLY HIGHER AMOUNTS ARE ANTICIPATED TONIGHT
WHICH COULD PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK
TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES IN THE MIDDLE
TO UPPER 90S DURING PEAK HEATING OF THE AFTERNOON.

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS
INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT.
SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND MAY ALSO BE
NEEDED WEDNESDAY NIGHT.

IAZ044>046-057-058-070-071-081-082-092-093-281100-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-
TAYLOR-RINGGOLD-
315 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND THIS EVENING.  A FEW STORMS COULD BECOME SEVERE WITH THE MAIN
THREAT BEING DAMAGING WIND AND LARGE HAIL.  HEAVY RAIN IS ALSO A
THREAT.  AFTER MIDNIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED
TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE STORMS MAY BE
SEVERE WITH DAMAGING WIND AND LARGE HAIL MAINLY NORTH OF HIGHWAY
92...A MORE WIDESPREAD THREAT AREA WIDE WILL BE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK
TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES UP TO 100
DEGREES DURING PEAK HEATING OF THE AFTERNOON.

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS
INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT.
SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT NORTH OF HIGHWAY 92
AND MAY ALSO BE NEEDED WEDNESDAY NIGHT.

IAZ047>050-059>062-072>075-083>086-094>097-281100-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
315 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING.  A FEW STORMS COULD BECOME SEVERE WITH
THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.  HEAVY RAIN IS
ALSO A THREAT.  AFTER MIDNIGHT...A LARGE THUNDERSTORM COMPLEX IS
EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE
STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL MAINLY NORTH
OF HIGHWAY 92...A MORE WIDESPREAD THREAT AREA WIDE WILL BE HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK
TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES TO AROUND 100
DEGREES DURING PEAK HEATING OF THE AFTERNOON.

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS
INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT.
SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT NORTH OF HIGHWAY 92
AND MAY BE NEEDED WEDNESDAY NIGHT.

FAB

In the hours before

Special weather statement, Jun 27, 1:00 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT MON JUN 27 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
280200-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-
MAHASKA-MARION-MARSHALL-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-
STORY-TAMA-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
200 PM CDT MON JUN 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
536 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 39 COUNTIES

IN CENTRAL IOWA

BOONE... DALLAS... GRUNDY...
HAMILTON... HARDIN... JASPER...
MARSHALL... POLK... POWESHIEK...
STORY... TAMA... WEBSTER...

IN NORTH CENTRAL IOWA

BUTLER... CERRO GORDO... FRANKLIN...
HANCOCK... HUMBOLDT... KOSSUTH...
WINNEBAGO... WORTH... WRIGHT...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

IN SOUTH CENTRAL IOWA

MADISON... MAHASKA... MARION...
WARREN...

IN SOUTHWEST IOWA

ADAIR... CASS...

IN WEST CENTRAL IOWA

AUDUBON... CALHOUN... CARROLL...
CRAWFORD... GREENE... GUTHRIE...
SAC...

THIS INCLUDES THE CITIES OF...ADEL...ALGONA...AMES...ATLANTIC...
AUDUBON...BOONE...CARROLL...DENISON...DES MOINES...EAGLE GROVE...
EMMETSBURG...ESTHERVILLE...FOREST CITY...FORT DODGE...GARNER...
GREENFIELD...GRINNELL...GRUNDY CENTER...GUTHRIE CENTER...
HAMPTON...HUMBOLDT...INDIANOLA...IOWA FALLS...JEFFERSON...
KNOXVILLE...MARSHALLTOWN...MASON CITY...NEWTON...NORTHWOOD...
OSKALOOSA...PARKERSBURG...POCAHONTAS...ROCKWELL CITY...SAC CITY...
TAMA...WATERLOO...WAVERLY...WEBSTER CITY AND WINTERSET.

The radar

The Des Moines radar (KDMX), 63 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Greene

When
June 27, 3:38 PM CST
Where
Greene County, Jefferson
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.017, -94.383

Thunderstorm Wind, Hamilton

When
June 27, 3:58 PM CST
Where
Hamilton County, 3 mi NE of Jewell
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Crop damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
42.333, -93.617

Thunderstorm Wind, Hardin

When
June 27, 4:25 PM CST
Where
Hardin County, Iowa Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -93.267

Hail, Boone

When
June 27, 4:32 PM CST
Where
Boone County, Ogden
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.033, -94.033

Hail, Hardin

When
June 27, 4:33 PM CST
Where
Hardin County, Iowa Falls
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -93.267

Hail, Hardin

When
June 27, 4:50 PM CST
Where
Hardin County, Ackley
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -93.050

Thunderstorm Wind, Hardin

When
June 27, 5:00 PM CST
Where
Hardin County, 2 mi S of Alden
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.483, -93.533

Hail, Hardin

When
June 27, 5:00 PM CST
Where
Hardin County, Ackley
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -93.050

Thunderstorm Wind, Story

When
June 27, 5:05 PM CST
Where
Story County, Ames
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.033, -93.617

Thunderstorm Wind, Story

When
June 27, 5:10 PM CST
Where
Story County, Ames
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.033, -93.617

Thunderstorm Wind, Hardin

When
June 27, 5:15 PM CST
Where
Hardin County, Ackley
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -93.050

Hail, Hardin

When
June 27, 5:21 PM CST
Where
Hardin County, Ackley
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -93.050

Hail, Wayne

When
June 27, 8:50 PM CST
Where
Wayne County, Humeston
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.867, -93.483

Hail, Wayne

When
June 27, 9:30 PM CST
Where
Wayne County, Corydon
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
40.767, -93.317

Hail, Clarke

When
June 27, 10:25 PM CST
Where
Clarke County, 1 mi S of Woodburn
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.000, -93.600

Flash Flood, Wayne

When
June 27, 11:30 PM CST to June 28, 2:30 AM CST
Where
Wayne County, 3 mi S of Corydon
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.717, -93.317

Hail, Cerro Gordo

When
June 28, 12:37 AM CST
Where
Cerro Gordo County, Mason City
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.150, -93.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453482, 5453483, 5453484, 5453485, 5453486, 5453487, 5453488, 5453489, 5453490, 5453491, 5453492, 5453493, 5453494, 5453495, 5453497, 5453498, 5453496.